Automorphisms and embeddings of surfaces and quadruple points of regular homotopies

Research output: Contribution to journalArticlepeer-review

9 Scopus citations


Let F be a closed surface. If i, i′ : F → ℝ3 are two regularly homotopic generic immersions, then it has been shown in [5] that all generic regular homotopies between i and i′ have the same number mod 2 of quadruple points. We denote this number by Q(i, i′) ∈ Z/2. For F orientable we show that for any generic immersion i : F → R3 and any diffeomorphism h : F → F such that i and i ∘ h are regularly homotopic, Q(i, i ∘ h) = (rank(h* − Id) + (n + 1)ϵ(h)) mod 2, where h* is the map induced by h on H1(F, ℤ/2), n is the genus of F and ϵ(h) is 0 or 1 according to whether h is orientation preserving or reversing, respectively. We then give an explicit formula for Q(e, e′) for any two regularly homotopic embeddings e, e′ : F → R3. The formula is in terms of homological data extracted from the two embeddings.

Original languageEnglish
Pages (from-to)421-455
Number of pages35
JournalJournal of Differential Geometry
Issue number3
StatePublished - 2001


Dive into the research topics of 'Automorphisms and embeddings of surfaces and quadruple points of regular homotopies'. Together they form a unique fingerprint.

Cite this